Vol. 16, No. 2, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Invariant means on topological semigroups

Loren N. Argabright

Vol. 16 (1966), No. 2, 193–203
Abstract

This paper is concerned with the existence and structure of invariant means on the space C(S) of all (including unbounded) continuous real-valued functions on a topological semigroup S. The main result is that for realcompact semigroups every left invariant mean (if any exist) arises as an integral over a compact left invariant subset of S. The question of existence of noncompact group G such that C(G) admits a left invariant mean is also considered. If G is a realcompact (or discrete, or locally compact abelian) group, then C(G) admits a left invariant mean only if G is compact.

Mathematical Subject Classification
Primary: 46.80
Secondary: 42.50
Milestones
Received: 17 May 1964
Published: 1 February 1966
Authors
Loren N. Argabright